Alert archive / Montana / River Flood Warnings in 2016

River Flood Warning 3, NWS Great Falls, MT

June 1, 2016Blaine County, Montana

NWS Great Falls, MT issued this river flood warning at Jun 1, 2016, 7:45 AM MDT for Blaine County, Montana. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
Jun 1, 2016, 7:45 AM MDT (13:45 UTC)
Expired
Jun 2, 2016, 9:00 PM MDT
In force
37 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8).

Action stage
4.5 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

161 
WGUS45 KTFX 011345
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
745 AM MDT WED JUN 1 2016

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FLOOD 
WARNING UNTIL LATE TONIGHT FOR THE FOLLOWING RIVER IN NORTH CENTRAL
MONTANA...

 CLEAR CREEK NEAR CHINOOK 


. RECENT HEAVY RAINS IN AND AROUND THE BEARS PAW MOUNTAINS HAS
CAUSED EXCESSIVE RUNOFF ON CLEAR CREEK NEAR CHINOOK. FORECASTS FROM
THE MISSOURI RIVER FORECAST CENTER INDICATE THAT THE RIVER WILL
CONTINUE TO RISE THROUGH TODAY BEFORE FALLING AGAIN LATE TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT 
ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD.

THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC005-020445-
/O.NEW.KTFX.FL.W.0003.160601T1345Z-160602T0900Z/
/CCMM8.1.RS.160601T1248Z.160601T1800Z.160602T0300Z.UU/
745 AM MDT WED JUN 1 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  CLEAR CREEK AT CHINOOK.
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:30 AM WEDNESDAY THE STAGE WAS 5.5 FEET.
* FLOOD STAGE IS 5.5 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 6.0 FEET BY THIS AFTERNOON. THE RIVER IS EXPECTED 
  TO FALL BELOW FLOOD STAGE LATE TONIGHT.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$
3 follow-up statements
087 
WGUS85 KTFX 020357
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
957 PM MDT WED JUN 1 2016

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN NORTH
CENTRAL MONTANA...

 CLEAR CREEK NEAR CHINOOK 

. RECENT HEAVY RAINS IN AND AROUND THE BEARS PAW MOUNTAINS HAS
CAUSED EXCESSIVE RUNOFF ON CLEAR CREEK NEAR CHINOOK. FORECASTS FROM
THE MISSOURI RIVER FORECAST CENTER INDICATE THAT THE RIVER
REACHED ITS CREST AND WILL FALL BELOW FLOOD STAGE EARLY THURSDAY
MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO 
STATIONFOR THE LATEST INFORMATION.

&&

MTC005-020900-
/O.CON.KTFX.FL.W.0003.000000T0000Z-160602T0900Z/
/CCMM8.1.RS.160601T1248Z.160602T0300Z.160602T0800Z.UU/
957 PM MDT WED JUN 1 2016

THE FLOOD WARNING CONTINUES FOR
  THE CLEAR CREEK AT CHINOOK.
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  9:30 PM WEDNESDAY THE STAGE WAS 5.7 FEET.
* FLOOD STAGE IS 5.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  AFTER MIDNIGHT TONIGHT.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940


$$
032 
WGUS85 KTFX 020828
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 AM MDT THU JUN 2 2016

....THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN NORTH
CENTRAL MONTANA...

 CLEAR CREEK NEAR CHINOOK 

. RECENT HEAVY RAINS IN AND AROUND THE BEARS PAW MOUNTAINS HAS
CAUSED EXCESSIVE RUNOFF ON CLEAR CREEK NEAR CHINOOK. CLEAR
CREEK REMAINS ABOVE FLOOD STAGE BUT WATER LEVELS ARE EXPECTED TO
DROP BELOW FLOOD STAGE THURSDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD.


STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO 
STATIONFOR THE LATEST INFORMATION.

&&

MTC005-021521-
/O.EXT.KTFX.FL.W.0003.000000T0000Z-160602T1521Z/
/CCMM8.1.ER.160601T1248Z.160602T0300Z.160602T0921Z.UU/
228 AM MDT THU JUN 2 2016

...FLOOD WARNING EXTENDED UNTIL THIS MORNING FOR
  THE CLEAR CREEK AT CHINOOK.
* UNTIL THIS MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  1:30 AM THURSDAY THE STAGE WAS 5.6 FEET.
* FLOOD STAGE IS 5.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  THURSDAY MORNING.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$
775 
WGUS85 KTFX 021512
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
912 AM MDT THU JUN 2 2016

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN NORTH
CENTRAL MONTANA...

 CLEAR CREEK NEAR CHINOOK 


. RECENT HEAVY RAINS IN AND AROUND THE BEARS PAW MOUNTAINS HAS
CAUSED EXCESSIVE RUNOFF ON CLEAR CREEK NEAR CHINOOK. CLEAR CREEK
REMAINS ABOVE FLOOD STAGE BUT CONTINUES TO SLOWLY FALL. WATER LEVELS
ARE FORECAST TO DROP BELOW FLOOD STAGE THURSDAY EVENING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD.


THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC005-030300-
/O.EXT.KTFX.FL.W.0003.000000T0000Z-160603T0300Z/
/CCMM8.1.ER.160601T1248Z.160602T0300Z.160602T2100Z.UU/
912 AM MDT THU JUN 2 2016

...FLOOD WARNING EXTENDED UNTIL THIS EVENING...THE FLOOD WARNING 
CONTINUES FOR
  CLEAR CREEK AT CHINOOK.
* UNTIL THIS EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:30 AM THURSDAY THE STAGE WAS 5.6 FEET.
* FLOOD STAGE IS 5.5 FEET.
* MINOR FLOODING IS OCCURRING AND FORECAST TO CONTINUE.
* FORECAST...THE RIVER IS FORECAST TO DROP BELOW FLOOD STAGE
  THURSDAY EVENING.

&&

LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Jun 1, 5:35 AM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 5:35 AM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
535 AM MDT WED JUN 1 2016

UPDATED AVIATION SECTION

.DISCUSSION...

Today through Friday...Water vapor imagery reveals upper level
moisture advancing through a weak ridge over the PacNW. This
moisture is associated with weak warm advection at lower levels.
Although we should expect increasing high clouds, the lower
atmosphere remains dry and stable through at least early afternoon.
A deformation zone presently seen over the OR/WA coast will cross
western MT this evening. This feature may enable scattered showers
and isolated thunderstorms over the elevated terrain of southwest MT
by late afternoon or early evening. Given dry air at lower levels,
it will be difficult to produce much more than virga with any
showers that manage to develop. The flow aloft flattens further on
Thursday as a jet streak noses into western MT. A leading shortwave
and its associated surface front will cross the state Thursday
afternoon. This feature is expected to produce gusty west winds
across the central plains, and additional showers and thunderstorms
over central and southwest MT. Although not severe, some of this
activity could produce brief heavy rain and stronger wind gusts due
to a more inverted-V type sounding. The jet stream pattern finally
lifts to our north on Friday as a broad ridge amplifies over the
Western U.S. This will begin a period of dry and warmer weather. PN

Friday Night through Wednesday...The medium range period starts
out warm and dry as the area remains under the influence of a
broad upper ridge residing over the western U.S. Short wave energy
begins to undercut the ridge Sunday and Monday resulting in a few
isolated thunderstorms over the southwest mountains. By Tuesday,
short wave energy moves to the intermountain west where sufficient
moisture, lift, and instability will allow for greater areal
coverage of afternoon and evening thunderstorms across the
southwest and portions of central Montana. Shower and thunderstorm
activity will become even more widespread Wednesday as energy from
the upper wave continues to trek east across the area.
Temperatures will be well above seasonal averages with Monday's
readings expected to be 15 to 20 degrees above average. Cooler air
midweek will bring temperatures back to near normal readings.

&&

.AVIATION...
UPDATED 1135Z.
High pressure aloft, along with an increasing westerly flow, will
continue to provide dry and stable conditions. The exception will be
southwest Montana where afternoon instability may result in isolated
showers and/or thunderstorms. Convective activity over southwest
Montana should end by 04z. VFR conditions prevail with MVFR
conditions possible near thunderstorms along with gusty erratic
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  75  51  74  48 /  10  10  10  10
CTB  74  49  70  46 /  10  10  10  10
HLN  78  50  77  50 /  10  10  10  10
BZN  75  46  78  47 /  10  10  10  10
WEY  64  41  68  42 /  10  10  20  20
DLN  74  48  76  47 /  10  10  10  10
HVR  73  48  78  49 /   0   0  10  10
LWT  72  50  74  47 /  10  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

Nearby

River Flood Warnings in Montana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.